Indiana, 2004

Flash Flooding in Indiana, July 10, 2004

July 10, 2004 · NWS IND · 3 events in 3 counties and zones

Thunderstorms containing heavy rain moved across central Indiana early in the morning on 10 July 2004, and again that evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms containing heavy rain moved across central Indiana early in the morning on 10 July 2004, and again that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 9, 3:00 PM EST, 9 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM EST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST FRI JUL 9 2004

.DISCUSSION...MAIN FOCUS WILL BE ON POPS AND TIMING OF
THUNDERSTORMS NEXT SEVERAL DAYS. LIGHTNING CHART AND RADAR SHOWS A
CLUSTER OF THUNDERSTORMS OVER SOUTHEAST INDIANA AND ANOTHER ONE OVER
NORTHEAST ILLINOIS AND BOTH ARE MOVING EASTWARD.

SURFACE CHART SHOWS SLOW MOVING WARM FRONT FROM SOUTH CENTRAL OHIO
TO JUST NORTH OF KIND AND WEST INTO CENTRAL MISSOURI. A VERY WARM
AND HUMID AIR MASS IS SOUTH OF THE FRONT WITH DEWPOINTS AS HIGH AS
THE MID 70S IN SOME AREAS.

MODELS MOVE WARM FRONT INTO NORTHERN INDIANA OVERNIGHT BUT THEN KEEP
IT QUASI-STATIONARY OVER NORTH CENTRAL INDIANA UNTIL LATE SUNDAY
WHEN IT FINALLY MOVES NORTH INTO THE SOUTHERN GREAT LAKES. EVEN
THOUGH MODELS ARE IN GENERAL AGREEMENT THEIR ARE DIFFERENCES IN
TIMING AND AMOUNT OF PRECIP. BELIEVE CLUSTER OF THUNDERSTORMS OVER
SE INDIANA WILL MOVE EASTWARD THIS EVENING AS INDICATED BY RUC...SO
WILL GO ONLY CHANCE OF THUNDERSTORMS THIS EVENING. AS SHORT WAVE
APPROACHES LATER TONIGHT WILL GO LIKELY POPS NORTHERN TWO THIRDS OF
OUR FORECAST AREA.  MODELS ALSO SHOW GOOD LOW LEVEL CONVERGENCE OVER
NORTHERN ILLINOIS AND HPC SHOWS ISOLATED EXCESSIVE RAIN AMOUNTS ARE
POSSIBLE NEXT 24 HOURS OVER THE NORTHERN HALF OF OUR FORECAST AREA.

WILL CUT TEMPERATURES A FEW DEGREES SATURDAY NORTH AND CENTRAL DUE
TO THUNDERSTORMS. MODELS ARE NOT CLEAR ABOUT DEGREE OF THUNDERSTORM
ACTIVITY FOR SUNDAY...HOWEVER WITH FRONT MOVING NORTHWARD WILL GO
WITH CHANCE CATEGORY FOR NOW.

IN EXTENDED WILL LEAN TOWARDS NCEP SCENARIO WHICH KEEPS FRONT JUST
NORTH OF OUR FORECAST AREA UNTIL DAY 7. WILL MENTION CHANCE OF
THUNDERSTORMS MOST OF THIS PERIOD UNTIL DAY 7.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JEH
Hazardous weather outlook, Jul 9, 12:40 PM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 PM EST FRI JUL 9 2004

INZ021-028>031-035>049-051>057-060>065-067>072-101032-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1240 PM EST FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA THIS
AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP LATER
TONIGHT. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND WIND
GUSTS OVER 35 MPH.

AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL LARGE COMPLEXES OF STORMS MAY IMPACT CENTRAL INDIANA OVER THE
COMING WEEK. AT THIS TIME IT IS NEARLY IMPOSSIBLE TO PINPOINT THE
TIMING OF ANY SUCH CLUSTER OF STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED THIS AFTERNOON
AND TONIGHT.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Jul 9, 6:55 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EST FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      STATE LINE CITY         40.20N 87.53W
07/09/2004                   WARREN             IN   COUNTY OFFICIAL

            WATER COVERING NUMEROUS COUNTY ROADS SOME AS MUCH AS 6 TO
            8 INCHES DEEP. SOME WATER HALFWAY UP TRUCK TIRES.

&&

SALLY
Local storm report, Jul 9, 7:20 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 PM EST FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 SW KOKOMO             40.44N 86.17W
07/09/2004  57 MPH           HOWARD             IN   EMERGENCY MNGR

0708 PM     TSTM WND DMG     8 W KOKOMO              40.48N 86.29W
07/09/2004                   HOWARD             IN   EMERGENCY MNGR

            22 INCH DIAMETER TREE DOWN

&&

SALLY
Local storm report, Jul 9, 8:31 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
831 PM EST FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       5 WSW KOKOMO            40.45N 86.22W
07/09/2004  2.15 INCH        HOWARD             IN   CO-OP OBSERVER

            RAINFALL OF 2.15 INCHES FROM 645 PM TO 745 PM EST.

&&

PBG
Local storm report, Jul 9, 8:38 PM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
838 PM EST FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FLASH FLOOD      WILLIAMSPORT            40.29N 87.29W
07/09/2004                   WARREN             IN   LAW ENFORCEMENT

            CR 225E WASHED OUT/TIME OF EVENT UNKNOWN.

&&

PBG
Local storm report, Jul 9, 10:32 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1032 PM EST FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       3 N ROSSVILLE           40.46N 86.60W
07/09/2004  3.60 INCH        CARROLL            IN   TRAINED SPOTTER

            RAINFALL OF 3.60 INCHES FROM APPROX 6 PM TO 10 PM EST.

&&

PBG
Local storm report, Jul 9, 11:45 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1145 PM EST FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             INDIANAPOLIS            39.78N 86.15W
07/09/2004  0.88 INCH        MARION             IN   AMATEUR RADIO

0442 PM     FLASH FLOOD      INDIANAPOLIS            39.78N 86.15W
07/09/2004                   MARION             IN   TRAINED SPOTTER

            WATER OVER VARIOUS POINTS ALONG US 31 IN SOUTHERN MARION
            COUNTY.

0533 PM     HEAVY RAIN       MOORESVILLE             39.62N 86.37W
07/09/2004  2.98 INCH        MORGAN             IN   CO-OP OBSERVER

            RAINFALL TOTAL FROM 4PM TO 530PM.

0639 PM     HAIL             STATE LINE CITY         40.20N 87.53W
07/09/2004  0.75 INCH        WARREN             IN   COUNTY OFFICIAL

            WARREN COUNTY EOC REPORTING

0650 PM     FLASH FLOOD      STATE LINE CITY         40.20N 87.53W
07/09/2004                   WARREN             IN   COUNTY OFFICIAL

            WATER COVERING NUMEROUS COUNTY ROADS SOME AS MUCH AS 6 TO
            8 INCHES DEEP. SOME WATER HALFWAY UP TRUCK TIRES.

0708 PM     TSTM WND DMG     8 W KOKOMO              40.48N 86.29W
07/09/2004                   HOWARD             IN   EMERGENCY MNGR

            22 INCH DIAMETER TREE DOWN

0715 PM     HEAVY RAIN       5 WSW KOKOMO            40.45N 86.22W
07/09/2004  2.15 INCH        HOWARD             IN   CO-OP OBSERVER

            RAINFALL OF 2.15 INCHES FROM 645 PM TO 745 PM EST.

0715 PM     TSTM WND GST     3 SW KOKOMO             40.44N 86.17W
07/09/2004  57 MPH           HOWARD             IN   EMERGENCY MNGR

0800 PM     HEAVY RAIN       3 N ROSSVILLE           40.46N 86.60W
07/09/2004  3.60 INCH        CARROLL            IN   TRAINED SPOTTER

            RAINFALL OF 3.60 INCHES FROM APPROX 6 PM TO 10 PM EST.

0833 PM     FLASH FLOOD      WILLIAMSPORT            40.29N 87.29W
07/09/2004                   WARREN             IN   LAW ENFORCEMENT

            CR 225E WASHED OUT/TIME OF EVENT UNKNOWN.

&&

PBG

The radar

The Indianapolis radar (KIND), 65 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Owen

When
July 10, 12:25 AM EST to 4:30 AM EST
Where
Owen County, 5 mi N of Spencer
Reported by
LAW ENFORCEMENT
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Old Patricksburg Road and US Highway 231 were under water.

Flash Flood, Warren

When
July 10, 2:30 AM EST to 3:30 AM EST
Where
Warren County, 1 mi S of Independence
Reported by
LAW ENFORCEMENT
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

County Road 625 and 650 East were closed by high water.

Flash Flood, Marion

When
July 10, 8:15 PM EST to 9:15 PM EST
Where
Marion County, 2 mi S of Ravenswood
Reported by
NEWSPAPER
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Heavy rain flooded city streets and basements in Broad Ripple.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412217, 5412216, 5412218.